- A remarkable array of therapeutic drugs has been shown to cause hepatic injuries of many types. There are no specific diagnostic tests that establish the presence of a drug-induced liver injury; therefore, the diagnosis is often one of exclusion.
- Evidence of hepatic injury appearing days to months after adding a therapeutic drug with known or suspected potential to injure the liver suggests possible drug-induced injury.
- Improvement following discontinuation of a drug suspected to have caused liver injury (deceleration) is often helpful in diagnosis.
- In patients with few if any signs or symptoms of liver injury, hepatotoxicity may be detected only by biochemical tests showing elevated aminotransferase, bilirubin, or alkaline phosphatase levels.
- A drug-induced etiology should be considered in any patient who develops acute hepatitis with jaundice (hepatocellular injury) or jaundice associated with pruritus and elevated alkaline phosphatase levels (cholestatic or mixed injury).
Almost all drugs in current use have been suggested as a cause of some liver alterations, most often asymptomatic elevations of aminotransferases. Awareness of drug-induced reactions affecting the liver is receiving increased attention. A number of drugs with proven efficacy have been withdrawn from the market because of the recognition of a few cases of severe liver injury. The economic consequences after removing an approved drug from the market or markedly restricting its use are tremendous. Drug-induced injuries that lead to clinically severe liver disease garner much attention even if only a few cases are recognized (or even suggested). A challenge is to improve the methods by which the risk of drug-related hepatotoxicity with a specific drug is assessed (and hopefully predicted) so that effective plans to minimize risk can be developed.
It is well recognized that with many drugs, transient biochemical changes (usually increases in aminotransferases) occur in patients in whom there are no symptoms suggesting liver injury and that with continue use, these usually minor elevations subside as the liver adapts to the newly introduced agent. Determining the threshold of tolerance (risk-benefit factor) for mild to moderate injury caused by drugs that are effective in the treatment of serious illnesses is a difficult but important undertaking.
Hepatic injury that occurs rarely (<1 in 10,000) is designated as an idiosyncratic reaction that is defined as a response or reaction that is host dependent and dose independent. The frequency of hepatotoxicity is influenced by age, patterns of use (short courses or long-term administration), age, sex, ethnicity, and increasingly determination of genetic factors that govern metabolism of the drug and the immune responses to the drug or its metabolic products. Furthermore, transport of specific drugs into the hepatocyte from the blood and from the hepatocyte into bile is dependent on genetically influenced transporters. Evidence of clinically apparent severe events from an approved drug is rare. Significant events may not be detected in the preapproval development during which a limited (several thousand) number of patients are exposed and evidence of liver injury appears after release when large numbers ...